How To Handle Flea or Tick Medicine Poisoning

By Subodh / June 19, 2013

Pet owners only want what’s best for their fuzzy best friends. So, they provide their animals with a good home, and they take care of their pets to show their affection. Another way to demonstrate one’s love to animals is to make sure that they are healthy and comfortable. This usually involves ensuring that pets have their vaccinations to shield them from common diseases and protecting them from the usual pests, such as ticks and fleas. But sometimes, people’s efforts take a turn for the worse. One example of such an instance is when an animal is unwittingly poisoned by flea or tick medications.

Chemicals in Flea or Tick Products

If you have a pet, you should always remember that the flea or tick product that you’re using on your animal usually contains the same substances as insecticides that are used to kill a variety of insects. Because of this, you have to take every safety measure recommended by the manufacturer of a product. Always follow instructions and only use products as specified. Do not apply twice a day if the instructions say to do this only once a week. Also, never use a product for dogs on cats and vice-versa because this imperils the health and life of your animal. The best approach is to consult a vet first so that you’ll be properly informed about dosage, application method, and frequency of use, among others.

The most common chemicals used in flea and tick products are – pyrethrins, permethrins, organophosphates, and carbamates. Some of these substances are classified by the EPA as “probable human carcinogens”, such as propoxur (carbamate), tetrachlorvinphos (organophosphate), and permethrins. Children, especially babies, are very vulnerable to these kinds of chemicals because their nervous system is still developing. As regards the effects on pets, information is limited. However, there have been reports of pets getting seriously ill or dying because of overexposure. Cats are more susceptible because their system cannot metabolize certain chemicals.

Pet

Suspected Poisoning

– Signs and Symptoms

If you regularly use flea or tick products on your animal, you should be aware of the signs and symptoms of poisoning. Watch out for the following –

– excessive salivation or drooling

– tremors or loss of muscle control

– vomiting

– breathing difficulties

– shivering

– hiding

– appearance of rashes or other skin disorders

– Immediate Action

Once you suspect that your pet is experiencing adverse health effects because of a flea or tick product that you’re using, your immediate actions should include – (1) removing the animal from a dangerous area, such as a place that is covered with tick powder that was spilled accidentally; and (2) taking off items that might be contributing to your animal’s condition, like a flea collar.

– Calling a Vet or Poison Control

Call your vet if you see any of the signs that indicate poisoning. In case your pet ingested a harmful substance, call the local poison control center. All poisoning incidents must then be reported to the National Pesticide Telecommunications Network, which is under the EPA.